Wisconsin, 2004

Hail in Wisconsin, May 7, 2004

May 7, 2004 · NWS MKX · 2 events in 2 counties and zones

Isolated severe thunderstorms popped up and produced large hail. This day would be the first of 6 or 7 consecutive days with thunderstorms and possible severe weather across south-central and southeast Wisconsin due to a stangant weather pattern that allowed several cold fronts to stall over Illinois and then move north as a warm front the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated severe thunderstorms popped up and produced large hail. This day would be the first of 6 or 7 consecutive days with thunderstorms and possible severe weather across south-central and southeast Wisconsin due to a stangant weather pattern that allowed several cold fronts to stall over Illinois and then move north as a warm front the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 6, 2:00 PM CST, 10 hours 50 minutes earlier.

Area forecast discussion, May 6, 2:00 PM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CDT THU MAY 6 2004

.DISCUSSION...FORECAST FOCUS ON TIMING OF PRECIPITATION FOR THE NEXT
SEVERAL DAYS IN DEVELOPING WET UNSETTLED PERIOD.

IN THE SHORT TERM...ETA/RUC/NGM/GFS PROGS IN QUITE GOOD AGREEMENT
WITH AFFECT ON CWA OF DEVELOPING HIGH PRESSURE ACROSS MINNESOTA AND
LAKE SUPERIOR OVERNIGHT. THIS HIGH PUSHES FRONTAL SYSTEM INTO CENTRAL
ILLINOIS BY 12Z FRIDAY. THIS ALLOWS PRECIPITATION ASSOCIATED WITH
FRONT TO BE DEPRESSED SOUTH WITH TIME. ABSENCE OF DECENT UPPER
LEVEL TRIGGER AT THE MOMENT AND DRIER LOW LEVEL NORTHEAST FLOW WITH
HIGH SHOULD ALLOW ONGOING PRECIPITATION TO END LATER TONIGHT OVER
CWA.

IN THE FAR TERM...PROGS THEN DIVERGE IN SOLUTION OF RETURN OF
PRECIPITATION FOR FRIDAY IN WAKE OF DEPARTING HIGH. GFS MOST
AGGRESSIVE WITH RAIN WHILE NGM PAINTS A DRY DAY.  AT THE MOMENT
PREFER ETA MIDDLE OF THE ROAD SOLUTION TO BRING AFTERNOON
PRECIPITATION BACK INTO REGION MAINLY DUE TO SHALLOW NATURE OF FRONT
AND MINOR SHORT WAVE ACTION POSSIBLE ALOFT.

IN THE FAR FAR TERM...ALL PROGS THEN RETURN TO ESTABLISH A WET AND
UNSETTLED PERIOD OF WEATHER FOR THE CWA INTO THE WEEKEND AS FRONTAL
BOUNDARY MEANDERS BETWEEN NORTHERN ILLINOIS AND SOUTHERN WISCONSIN.
FRONT SHARPENS ITS DEFINITION WITH TIME AS MORE SHORT WAVES KEEP
PRECIPITATION CHANCES ALIVE.

TEMPERATURES VERY TRICKY THROUGH FORECAST PERIODS DUE TO FRONTAL
POSITION AND TIMING OF RAINY PERIODS.

&&

.MKX...NONE.

ZAJDEL
Hazardous weather outlook, May 6, 10:05 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1105 PM CDT THU MAY 6 2004

WIZ046-047-051-052-056>060-062>072-090400-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1105 PM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
THROUGH SATURDAY. DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE
POSSIBLE. A WARM FRONT MOVING NORTH INTO SOUTHERN WISCONSIN WILL HELP
FOCUS THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED FRIDAY AFTERNOON THROUGH
SATURDAY.

KAPELA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
May 7, 12:50 AM CST
Where
Jefferson County, 5 mi SW of Ft Atkinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.883, -88.917

Hail, Lafayette

When
May 7, 4:53 PM CST to 5:15 PM CST
Where
Lafayette County, 2 mi SW of Benton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -90.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403688, 5403689.